Hail, Jackson
- When
- August 20, 1:55 PM EST to 1:57 PM EST
- Where
- Jackson County, 0.88 mi SE of Seymour
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.960, -85.890
Scattered thunderstorms developed over portions of southern Indiana during the afternoon of August 20th ahead of a large shield of rain moving in from the west. As more storms developed and pushed southeast, some small hail was observed in Seymour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms developed over portions of southern Indiana during the afternoon of August 20th ahead of a large shield of rain moving in from the west. As more storms developed and pushed southeast, some small hail was observed in Seymour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 12:00 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 100 PM EDT WED AUG 20 2014 .UPDATE... AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 335 AM EDT WED AUG 20 2014 A FRONTAL SYSTEM WILL STALL OUT OVER THE AREA FOR MOST OF THIS WEEK. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED OVERALL INTO THE WEEKEND. THIS FRONT MAY DISSIPATE BY EARLY NEXT WEEK. && .NEAR TERM /TODAY/... ISSUED AT 335 AM EDT WED AUG 20 2014 A WAVE ALOFT AND FRONTAL BOUNDARY WHICH CONTRIBUTED TO THE SEVERE OR NEAR SEVERE LINE OF STORMS LAST NIGHT HAS SINCE EXITED TO THE SOUTHEAST OF THE FORECAST AREA. CONDITIONS SHOULD REMAIN DRY THROUGH THIS MORNING...BUT EXPECT FOG TO DEVELOP LATER THIS MORNING...AND POSSIBLY DENSE FOG IN SOME LOCATIONS. WILL NEED TO MONITOR TRENDS TO SEE IF A SPECIAL WEATHER STATEMENT OR MORE IS REQUIRED. AS FOR THE REST OF TODAY CONDITIONS LOOK DRY UNTIL LATER THIS EVENING WHEN ANOTHER WAVE ALOFT MOVES ACROSS THE AREA ALONG THE MEANDERING FRONTAL BOUNDARY. CONVECTION DOES NOT APPEAR TO GET VERY ORGANIZED SO WILL STICK WITH CHANCE/SCATTERED POPS FROM AFTER 18Z UNTIL MIDNIGHT. MOS HAS BEEN OVERDOING TEMPERATURES PAST FEW DAYS SO WENT SLIGHTLY LOWER FOR HIGHS IN THE MID TO UPPER 80S. WITH DEW POINTS IN THE UPPER 60S TO LOW 70S CONDITIONS WILL STILL FEEL HUMID. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... ISSUED AT 335 AM EDT WED AUG 20 2014 AS MENTIONED ABOVE...SCATTERED CHANCES FOR THUNDERSTORMS WILL BE IN THE FORECAST THROUGH HIS EVENING AS THE FRONTAL ZONE LINGERS OVER THE AREA. LATE TONIGHT INTO EARLY THURSDAY MORNING THE WARM ADVECTION PATTERN GETS STRONGER...SO BETTER CHANCES OF CONVECTION ARE PROBABLE DURING THIS TIME. IN ADDITION...MODELS HINTING AT A POSSIBLE MCS MOVING SOUTHEAST INTO CENTRAL INDIANA FROM WISCONSIN AFTER 06Z THURSDAY MORNING. ALL OF THE SHORT TERM GUIDANCE IS KEYING IN ON THIS FEATURE SO INCREASED POPS ACROSS COUNTIES NORTH OF INTERSTATE 70 TO LIKELY FROM LATE TONIGHT THROUGH EARLY THURSDAY MORNING. SPC DOES NOT HAVE CENTRAL INDIANA IN A SLIGHT RISK ANYMORE AT THIS TIME...HOWEVER SOME OF THESE STORMS COULD HAVE THE POTENTIAL TO BE STRONG AS LAPSE RATES/DEEP SHEAR CONTINUE TO LOOK FAVORABLE FOR STORM ORGANIZATION. WILL CONTINUE TO MONITOR TRENDS AND DEVELOPMENTS AS THERE ARE STILL MANY QUESTIONS AS TO EXACT LOCATION AND TIMING OF THIS POSSIBLE CONVECTION. FOR THE REST OF THE PERIOD...THE DEEP SHEAR DIMINISHES WITH TIME HOWEVER THE LOCAL AREA CONTINUES TO BE ON THE EDGE OF A MID LEVEL CAP. AS A RESULT...ADDITIONAL CONVECTIVE CLUSTERS MAY BE POSSIBLE INTO FRIDAY WITH ANY POSSIBLE DISTURBANCES THAT MAY RIPPLE THROUGH THE FLOW. WILL CONTINUE WITH CHANCE POPS GOING INTO FRIDAY. WENT SLIGHTLY LOWER THAN MOS FOR HIGHS BASED ON PERSISTENCE AND AT OR ABOVE MOS FOR LOWS BASED ON CLOUDS/PRECIP CHANCES. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... ISSUED AT 335 AM EDT WED AUG 20 2014 MODELS CONTINUE TO DEPICT PERHAPS THE WARMEST STRETCH OF THE SEASON THUS FAR FOR THE COMING WEEKEND AS AN UPPER LEVEL RIDGE STRENGTHENS OVER THE LOWER MISSISSIPPI AND OHIO VALLEYS. THIS MAY BE THE CLOSEST CALL YET THIS SUMMER FOR THE ELUSIVE 90 DEGREE MARK AT INDIANAPOLIS. THAT SAID...SEVERAL FACTORS WILL HAVE A HAND IN DETERMINING WHETHER OR NOT WE GET THERE. WHILE SUMMER BEGAN ON QUITE A WET NOTE WITH ONE OF THE TOP 15 WETTEST JUNES...WHICH HAS LIKELY CONTRIBUTED AT LEAST IN SOME SMALL PART TO THE LACK OF HEAT THUS FAR...THE ATMOSPHERE HAS REVERSED ITSELF SOMEWHAT SINCE THE START OF JULY...AND INDIANAPOLIS IS ROUGHLY TWO TO TWO AND A HALF INCHES BELOW NORMAL ON PRECIP SINCE THEN...OR AROUND THE SAME AMOUNT THAT JUNE WAS ABOVE NORMAL. HOWEVER...THE GUIDANCE DEPICTS A MOIST AIRMASS WITH DEWPOINTS PUSHING THE LOW TO MID 70S AT TIMES. ADDITIONALLY...WHILE THE FORECAST WILL ONLY CARRY POPS INTO SATURDAY NIGHT.../AND AGAIN LATE IN THE PERIOD AS THE RIDGE BREAKS DOWN AND TEMPERATURES MODERATE/...THE PERIPHERY OF THE RIDGE...WHERE CONVECTION MAY OCCUR IN A RING OF FIRE STYLE...AND THE CORRIDOR WHERE ANY ORGANIZED CONVECTIVE COMPLEXES MAY TRACK...WILL NOT BE THAT FAR NORTH OF THE AREA...AND THIS COULD COMPLICATE MATTERS AS WELL. IF SOME DIURNAL CONVECTION MANAGES TO OCCUR DESPITE THE QUITE WARM MIDLEVEL TEMPERATURES PUSHING 10 TO 12C...THAT WOULD ALSO POTENTIALLY WORK AGAINST THE HEAT. WILL BE INTERESTING TO SEE HOW CLOSE WE GET TO 90 OR IF WE MANAGE TO FINALLY BREACH THE MARK. IF IT OCCURS THIS WEEKEND...IT WILL BE THE LATEST FIRST 90 DEGREE DAY SINCE 1960...WHEN 90 WAS NOT REACHED UNTIL SEPTEMBER FIRST. THIS IS OF COURSE EXCLUDING 2004...THE ONLY YEAR ON RECORD THUS FAR WITHOUT A 90 DEGREE READING. IT IS WORTH NOTING THAT THE ECMWF ENSEMBLE MOS IS QUITE WARM...A FEW DEGREES ABOVE WHAT WILL BE THE OFFICIAL FORECAST NUMBERS. GFS ENSEMBLE MOS MEANS ARE MUCH COOLER AND WITH MUCH LOWER STANDARD DEVIATION. WILL BE CURIOUS TO SEE HOW EACH PERFORMS...BUT THE SIGNIFICANT SPREAD IN THE ECMWF MOS DOES NOT INSPIRE CONFIDENCE AT THIS TIME. && .AVIATION /DISCUSSION FOR THE 20/18Z TAF ISSUANCE/... ISSUED AT 100 PM EDT WED AUG 20 2014 NUMEROUS SHOWERS AND THUNDERSTORMS OVER CENTRAL ILLINOIS WILL SPREAD EAST SOUTHEAST INTO WESTERN AND SOUTHERN PORTIONS OF CENTRAL INDIANA NEXT FEW HOURS. RAPID REFRESH MODEL HAS MOST OF THIS DYING OUT AFTER 21Z. WILL MENTION TEMPO THUNDERSTORMS AT KHUF AND EVEN VCTS AT KBMG THROUGH EARLY TO MID AFTERNOON. THUNDERSTORMS MAY NOT BE TOO FAR FROM KIND...BUT IT SHOULD BE FAR ENOUGH AWAY TO LEAVE OUT MENTION THERE. AFTER THESE STORMS DIE OUT...IT WILL BE VFR WITH SCATTERED CU AND BROKEN HIGH CLOUDS LATE TODAY THROUGH MIDNIGHT. THEN ANOTHER THUNDERSTORM COMPLEX WILL MOVE INTO OUR REGION LATE TONIGHT AND THURSDAY MORNING AS AN UPPER DISTURBANCE MOVES EAST SOUTHEAST ACROSS OUR REGION. BEST TIMING FOR THIS 2ND ROUND OF STORMS WILL BE FROM AROUND 08Z TO 16Z AND THEN VFR FROM MIDDAY THURSDAY ON...WITH ONLY ISOLATED STORMS. WINDS WILL BE WEST TO SOUTHWEST UP TO 8 KNOTS THIS AFTERNOON AND SOUTH TO SOUTHWEST UP TO 8 KNOTS BY MIDDAY THURSDAY. WINDS WILL BE LIGHT REST OF THE PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...SMF NEAR TERM...SMF SHORT TERM...SMF LONG TERM...NIELD AVIATION...JH VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 422 AM EDT WED AUG 20 2014 INZ021-028>031-035>049-051>057-060>065-067>072-210830- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 422 AM EDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE LATE AFTERNOON THROUGH TONIGHT. HAZARDS: HAIL AND STRONG WINDS. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. DANGEROUS LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. TIMING: LATE AFTERNOON THROUGH TONIGHT. DISCUSSION: A FRONTAL SYSTEM WILL STALL OUT OVER THE AREA FOR MOST OF THIS WEEK. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED OVERALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH SATURDAY. NO WIDESPREAD SEVERE STORMS ARE ANTICIPATED AT THIS TIME...HOWEVER LIGHTNING AND HEAVY RAINFALL ARE ALWAYS A THREAT FROM ANY THUNDERSTORM. DISCUSSION: A FRONTAL SYSTEM WILL STALL OUT OVER THE AREA FOR MOST OF THIS WEEK. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED OVERALL INTO THE WEEKEND. THIS FRONT MAY DISSIPATE BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 AM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 2 N AVON 39.79N 86.38W
08/19/2014 HENDRICKS IN PUBLIC
18 INCH DIAMETER TREE UPROOTED AND SEVERAL BROKEN 6 TO 10
INCH LIMBS.
&&
TDUDZIKThe Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541600.